Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 166, NWS Cheyenne, WY

August 26, 2016Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 26, 2016, 2:18 PM MDT for Laramie County, Wyoming. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2016, 2:18 PM MDT (20:18 UTC)
Expired
Aug 26, 2016, 2:47 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 32 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 2:25 PM MDTHAIL 0.884 W Hillsdale, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS55 KCYS 262018
SVRCYS
WYC021-262100-
/O.NEW.KCYS.SV.W.0166.160826T2018Z-160826T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 300 PM MDT

* AT 218 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  HILLSDALE...OR 14 MILES EAST OF CHEYENNE...MOVING SOUTHEAST AT 30
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BURNS...HILLSDALE AND CARPENTER. 

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 373 AND
396.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4120 10466 4132 10454 4111 10408 4100 10419
      4101 10443
TIME...MOT...LOC 2018Z 305DEG 31KT 4120 10453 

HAIL...1.00IN
WIND...<50MPH
 
$$

CLAYCOMB
2 follow-up statements
520 
WWUS55 KCYS 262030
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT FRI AUG 26 2016

WYC021-262100-
/O.CON.KCYS.SV.W.0166.000000T0000Z-160826T2100Z/
LARAMIE WY-
230 PM MDT FRI AUG 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN LARAMIE COUNTY...

AT 228 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HILLSDALE...OR
16 MILES EAST OF CHEYENNE...MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 225 PM...NICKEL SIZED HAIL WAS REPORTED
         4 MILES WEST OF HILLSDALE WITH THIS STORM.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BURNS...HILLSDALE AND CARPENTER. 

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 373 AND
395.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4116 10461 4129 10451 4111 10408 4100 10419
      4101 10443
TIME...MOT...LOC 2028Z 304DEG 27KT 4118 10448 

HAIL...1.00IN
WIND...<50MPH
 
$$

CLAYCOMB
539 
WWUS55 KCYS 262047
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT FRI AUG 26 2016

WYC021-262057-
/O.CAN.KCYS.SV.W.0166.000000T0000Z-160826T2100Z/
LARAMIE WY-
247 PM MDT FRI AUG 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LARAMIE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4116 10461 4129 10451 4111 10408 4100 10419
      4101 10443
TIME...MOT...LOC 2046Z 305DEG 31KT 4108 10430 

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:30 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 26, 11:30 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1130 AM MDT FRI AUG 26 2016

.SHORT TERM...(Today through Sunday)
Issued at 305 AM MDT Fri Aug 26 2016

Cyclonic flow around a northern Rockies trough will continue for
one more day before the pattern flattens this weekend and into
early next week. KCYS 88D depicts persistent shower activity
across east central WY early along with a few embedded lightning
strikes. This activity will continue to lift northeast towards SD
thru daybreak. Aside from a couple of hundredths of precip...do
not envision any impact. Latest HRRR even suggest the light
shower activity nr Denver currently to lift northeast towards
Sidney by around sunrise as well. Attention then shifts to a
shortwave that will lift northeast into the CWA by afternoon.
Although morning cloud cover may delay destabilization somewhat,
expect enough breaks/warming to initiate convection first in the
vicinity of the Laramie Range 12-2P. SBCAPES progd around 1000
j/kg and deep layer shear of around 35 knots should be sufficient
for a few strong to marginally severe storms ovr the ern plains.
As a result have added small hail/gusty wind mention to the SE WY
plains 12-3P and into the W Nebraska Panhandle 3-6 PM. The
cyclonic pattern persists this evening, which will act to linger
convective activity until midnight, although coverage will
decline.

Flow becomes zonal on Saturday and Sunday as all of the rain
generating ingredients are shunted eastward into the central
plains. As a result, expect a dry weekend with temperatures
rebounding back into the 70s west and 80s east. Minimum relative
humidities will fall to near critical thresholds across SE WY over
the weekend which along with marginal winds will enhance fire
danger. Will likely even see a few low 90s across lowest
elevations by Sunday.

.LONG TERM...(Sunday Night through Thursday)
Issued at 305 AM MDT Fri Aug 26 2016

Sunday night/Monday...Looks like a quiet period precipitation wise
with warm temperatures aloft and limited moisture availability. Mild
temperatures with highs in the 80s.

Tuesday...Mild temperatures continue per thickness and 700 mb
temperatures. With limited moisture, no showers or thunderstorms
expected.

Wednesday...Ridge axis aloft moves to our east, leaving our forecast
area in southwest flow aloft. Moisture still looks limited, thus
continuation of a dry forecast except for isolated storms over our
southwest mountains.

Thursday...Better chance for monsoonal type moisture to creep into
our southwest counties, thus will continue with a chance of
thunderstorms over our Snowy and Sierra Madre Ranges in the
afternoon and evening. Temperatures still on the mild side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday morning)
Issued at 1130 AM MDT Fri Aug 26 2016

Area of showers and a few embedded tstms over the central Nebraska
Panhandle will move east of the area early in the afternoon leaving
VFR for all terminals.  Wdly sctd showers and storms developing over
southeast Wyoming in the afternoon will move east through the
evening.  Moist upslope flow expected to result in areas of MVFR/IFR
cigs and fog over parts of the panhandle later tonight into
Saturday morning.

&&

.FIRE WEATHER...
Issued at 305 AM MDT Fri Aug 26 2016

One more cool day ahead as a weather disturbance lifts across the
CWA. Thunderstorms, some of which may become strong, will develop
for areas along and east of the Laramie Range this afternoon and
evening. This activity will dissipate by midnight. Dry, warm and
breezy conditions return to the region over the weekend. Minimum
relative humidities will fall to around 15 percent and wind gusts
of 20-25 mph will certainly be a possibility. So, expect fire
danger to elevate on Saturday and especially on Sunday. Stay tuned
for additional information on any potential watches or warnings.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...CAH
LONG TERM...RUBIN
AVIATION...RE
FIRE WEATHER...CAH
Hazardous weather outlook, Aug 26, 5:25 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
525 AM MDT FRI AUG 26 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
271130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
525 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE FIRST AREA OF THUNDERSTORMS WILL MOVE ACROSS THE WESTERN
NEBRASKA PANHANDLE THIS MORNING. ANOTHER ROUND OF THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST WYOMING PLAINS
AND MOVE AGAIN INTO THE WESTERN NEBRASKA PANHANDLE LATE THIS
AFTERNOON AND EVENING. A FEW OF THESE AFTERNOON THUNDERSTORMS MAY
BECOME STRONG TO MARGINALLY SEVERE CONTAINING HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM, DRY AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER
ACROSS MUCH OF SOUTHEAST WYOMING THIS WEEKEND AND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WYZ104-105-109>115-271130-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
525 AM MDT FRI AUG 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
THIS EVENING. WIND GUSTS TO 50 MPH WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WARM, DRY AND BREEZY CONDITIONS WILL ELEVATE THE FIRE DANGER
THIS WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 26, 2:05 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
205 PM MDT FRI AUG 26 2016

NEZ054-WYZ117>119-262030-
KIMBALL NE-EAST LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
205 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIMBALL AND
SOUTHEASTERN LARAMIE COUNTIES UNTIL 230 PM MDT...

AT 205 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR BURNS TO 8 MILES EAST OF CHEYENNE TO NEAR
NATURAL FORT. MOVEMENT WAS SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...PINE BLUFFS...BURNS...HILLSDALE...CARPENTER...
SOUTH GREELEY...PANORAMA POINT...RANCHETTES...
FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 7.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 361 AND 402.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.

&&

LAT...LON 4101 10494 4126 10467 4134 10440 4101 10354
TIME...MOT...LOC 2005Z 306DEG 37KT 4127 10433 4114 10463 4097 10484

CLAYCOMB

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:44 PM MDTSpecial Weather StatementCYS46 min
Aug 25, 8:32 PM MDTSpecial Weather StatementCYS43 min
Aug 26, 1:46 PM MDTFire Weather WatchCYS5 hr
Aug 26, 2:05 PM MDTSpecial Weather StatementCYSLaramie25 min
Aug 26, 3:28 PM MDTSevere Thunderstorm WarningCYSGoshen32 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.